When a man becomes sexually aroused, the brain sends nerve signals to the penis, which trigger an erection. The blood flow to the penis is increased, causing the tissue to expand and harden. Erectile problems often occur when the blood flow to the penis is insufficient.
Recent studies show, that almost half of all males aged 40-70 have had difficulty getting an erection at some point.
Although it is more common later in life, 1 in 10 men under the age of 40 have also reported that they have experienced ED.
Which physical causes are there?
It is important to have a check-up with your GP if you are having problems with your erections. Your GP will check whether there is an underlying cause for your ED.
Your GP will check your blood pressure, cardiovascular health (heart and blood vessels) and perform blood tests to check your cholesterol and blood sugar levels. If you are over 50, it is important that your GP also examines your prostate. Depending on your general health, the GP may need to do other tests, for example blood tests for hormone levels.
Physical causes of erectile dysfunction include:
- High blood pressure, high cholesterol and smoking, all of which can damage your blood vessels over time
- Problems with the heart or circulatory system
- Hormonal Conditions, for example, overactive or underactive thyroid, Cushing’s syndrome or hypogonadism
- Neurological conditions like Multiple Sclerosis, Parkinson’s disease, a spinal injury or a stroke
- Anatomical Problems that change the physical structure of your penis, for example Peyronie’s disease
- Binge drinking
- Certain prescription medications (please ask your GP if the medication you are taking may be causing ED)
- Recreational drug use
Which psychological causes are there?
Worrying about being able to get an erection is one of the most common psychological causes of erectile dysfunction.
If you have had a negative sexual experience, it can lead to you feeling anxious about sex. Similarly, stress, other types of anxiety and depression can also lead to erectile difficulties.
Relationship problems can also affect your ability to gain an erection. If you are suffering from ED, do not hesitate to speak to your GP or online doctor before your condition gets worse.
Which medications can cause ED as a side effect?
Some medicines can also cause ED:
Diuretics – Commonly used to treat high blood pressure, heart failure and kidney problems, they are sometimes referred to as a “water tablet” as they cause you to produce more urine
Antihypertensives – used to treat high blood pressure, e.g. beta-blockers.
Fibrates – prescribed to decrease cholesterol levels.
Antipsychotics – used for some mental health conditions, like schizophrenia.
Antidepressants – prescribed to tackle depression or sometimes pain
Corticosteroids – contain steroids
H2-antagonists – used for stomach ulcers
Anticonvulsants – prescribed to treat epilepsy
Antihistamines – used to manage allergies, like hay fever
Anti-androgens – suppress androgens (male sex hormones)
Cytotoxics – used in chemotherapy
If you suspect that your erectile dysfunction is caused by a medication that you are taking, speak to your GP as soon as possible. Your GP may be able to suggest an alternative treatment or advise you on how to lessen this side effect.